Alert archive / Texas / Winter Storm Warnings in 2013

Winter Storm Warning 4, NWS Lubbock, TX

December 5, 201315 counties in Texas

NWS Lubbock, TX issued this winter storm warning at Dec 5, 2013, 10:53 AM CST for 15 counties in Texas. It was in force for 22 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 5, 2013, 10:53 AM CST (16:53 UTC)
Expired
Dec 6, 2013, 9:00 AM CST
In force
22 hr
Issued by
NWS Lubbock, TX

Counties Cochran County, TX, Cottle County, TX, Crosby County, TX, Dickens County, TX, Floyd County, TX, Garza County, TX, Hockley County, TX, Kent County, TX, King County, TX, Lubbock County, TX, Lynn County, TX, Motley County, TX, Stonewall County, TX, Terry County, TX, Yoakum County, TX

The radar

The Lubbock radar (KLBB), 41 km from the middle of the area, began a volume at 16:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 4.9 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2013-12-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2013-12-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 178 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1234 m above ground
0-6 km bulk shear
110 kt
0-1 km storm-relative helicity
178 m²/s²
0-3 km storm-relative helicity
273 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this winter storm warning went out at Dec 5, 5:24 AM CST, 5 hours 29 minutes earlier.

Area forecast discussion, Dec 5, 5:24 AM CST, 5 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
524 AM CST THU DEC 5 2013

.UPDATE...
LIFT ASSOCIATED WITH INITIAL WAVE/JET STREAK LOOKING STRONGER THAN
PREVIOUSLY EXPECTED. RADAR AND SFC OBS SHOWING LIGHT RAIN FALLING
FROM SERN NM SWD DOWN THE PECOS RIVER VALLEY. 06Z GFS SHOWS THIS
PRECIP MOVING ENEWD INTO THE SRN ROLLING PLAINS AFT 12Z. WILL
CONTINUE TO WATCH...BUT MAY HAVE TO UPDATE POPS SOON. IF SO...
EXPECTED PHASE AT THIS POINT IN THE EVENT IS FZRA GIVEN STILL
SHALLOW NATURE TO THE COLD AIR.

&&

.AVIATION...
BATCH OF LIGHT RAIN TO WORK ENEWD FROM SERN NM EXPECTED TO STAY
SOUTH OF BOTH TERMINALS THIS MORNING. BEST CHANCE FOR PRECIP WILL
COME TONIGHT AS AN UPPER LEVEL TROUGH MOVES ACROSS THE AREA.
MOSTLY LIKELY PRECIP PHASE AT THAT TIME WILL BE -SN FOR BOTH
TERMINALS. APPEARS CIGS SHOULD STAY VFR THROUGH TODAY AS DRY
ARCTIC AIR SURGING SWD KEEPING LOW CLOUDS AT BAY.

&&

.PREV DISCUSSION... /ISSUED 431 AM CST THU DEC 5 2013/

SHORT TERM...
COLD AIR CONTINUES TO SURGE SWD EARLY THIS MORNING AND WILL CONTINUE
TO BE REINFORCED THROUGH THE DAY AS HIGH PRESSURE KEEPS BUILDING
INTO THE SRN HIGH PLAINS. TEMPS LIKELY TO STRUGGLE TO GAIN MUCH
TRACTION TODAY DESPITE A LACK OF LOW CLOUDS ACROSS THE AREA. THICK
HIGH CLOUD COVER SHOULD SLOWLY LOWER WITH SLOW TOP-DOWN MOISTENING
AHEAD OF AN UPPER TROUGH THAT WILL SOON BEGIN ITS SWING EWD. THIS
CLOUD COVER AND STRENGTH OF THE COLD AIR WILL HELP KEEP DIURNAL
SWING NARROW...FAVORING PREVIOUS FCST AND COLDER MAV GUIDANCE.

PRECIP TIMING AND AMOUNT A BIGGER CONCERN. DRY LOW LEVELS AND LACK
OF ANY SIGNIFICANT LARGE-SCALE ASCENT KEEPING PRECIP AT BAY. DO NOT
SEE THIS CHANGING THROUGH THE MORNING AND HAVE CUT BACK POPS
SIGNIFICANTLY. PRECIP CHANCES SHOULD BEGIN TO INCREASE MID TO LATE
AFTN ACROSS THE WRN ZONES. MODELS SHOWING POTENTIAL FOR SOME MODEST
MOIST ISENTROPIC LIFT TO DEVELOP THERE THIS AFTERNOON POSSIBLY
ENHANCED BY A FAST MOVING SMALL-SCALE TROUGH AND JET STREAK NOTED ON
WATER VAPOR CROSSING BAJA CALIF EARLY THIS MORNING.

BETTER CHANCES FOR PRECIP TO COME TONIGHT WITH LARGE-SCALE ASCENT
ASSOCIATED WITH THE PASSAGE OF THE MAIN UPPER TROUGH. ITS
PROGRESSIVE AND OPEN NATURE SUGGEST PRECIP CHANCES WILL BE IN A
FAIRLY NARROW WINDOW...AND GIVEN LIMITED AVAILABLE MOISTURE...
AMOUNTS SHOULD BE LIGHT /BARRING ANY UNFORESEEN MESOSCALE FORCES/.
COULD SEE A QUICK 1/2 TO 1 1/2 INCH SNOWFALL UNDER THIS SCENARIO
THAT WILL JUSTIFY CONTINUATION OF THE WINTER WX ADVISORY. DESPITE
THE POSSIBILITY THAT MUCH OF THE FCST AREA WILL REMAIN DRY THROUGH
FIRST PERIOD...AM HESITANT TO DELAY ONSET OF THE ADVISORY AND WILL
WORD THE TEXT OF THAT PRODUCT TO FOCUS ON TONIGHT.

REGARDING PRECIP PHASE...SHOULD ANY PRECIP FALL TODAY PROGGED
SOUNDINGS ACROSS THE NWRN AREAS FAVOR SNOW WHILE SRN ZONES FAVOR
FZRA OR IP GIVEN PERSISTENT WARM TEMPS OVER THE SHALLOW BUT
DEEPENING COLD AIR MASS. BY 00Z COLD AIR SHOULD BE DEEP ENOUGH TO
ELIMINATE FZRA POSSIBILITY WHILE ALOFT COOLER TEMPS WILL FAVOR A
TRANSITION TO SNOW AS THE NIGHT PROGRESSES.

LONG TERM...
ARCTIC AIR MASS IS FINALLY SHOWING ITS TEETH THIS MORNING WITH
DOUBLE DIGITS BELOW ZERO NOW IN THE PLAINS OF COLORADO AND NEARLY
-30F SAMPLED IN LARAMIE WYOMING. THE FORECAST CHALLENGES HERE
REMAIN THE LONGEVITY OF THIS INTENSIFYING ARCTIC AIR...RECORD
COLD TEMPS AND EVEN CHANCES FOR FREEZING DRIZZLE ON SATURDAY.

REMNANT SNOW AND SLEET LEFTOVER FROM TONIGHT SHOULD BE FOUND
EXITING OUR EASTERN COUNTIES BY 12Z FRIDAY AHEAD OF A QUICK
MOVING UPPER TROUGH. THE EXTENDED DURATION OF THIS PRECIP THRU
18Z PER THE ECMWF IS AN OUTLIER FOR SUCH A PROGRESSIVE WAVE...SO
THE WINTER WX ADVISORY HAS BEEN TRIMMED BACK TO A 12Z EXPIRATION
TIME. BY LATE FRIDAY...THE COLDEST AXIS OF 850MB TEMPS WILL BE
FOUND DRAINING INTO THE REGION COMPLETE WITH DIMINISHING CLOUDS.
THIS PATTERN NOW LOOKS MORE LEGITIMATE FOR WIDESPREAD SINGLE
DIGIT LOWS...PARTICULARLY IN THE ROLLING PLAINS IMMEDIATELY WITHIN
THE SURFACE PRESSURE RIDGE AND LIGHT WINDS. FARTHER WEST...LIGHT
UPSLOPE COMPONENT SHOULD KEEP TEMPS ON THE CAPROCK FROM CRATERING
AS SEVERELY. EVEN WITH MARGINAL WINDS AROUND 10 MPH...A WIND CHILL
ADVISORY MAY BE ON THE HORIZON FOR VALUES FROM -5 TO -10F.

BY 06Z SATURDAY...AGGRESSIVE ISENTROPIC LIFT IS STILL PROGGED TO
OVERSPREAD THE CAPROCK BEFORE EXPANDING INTO THE ROLLING PLAINS
AFTER 12Z. NAM AND GFS SOUNDINGS INDICATE A TYPICAL FREEZING
DRIZZLE SCENARIO WITH SUPERCOOLED DROPLETS OCCUPYING THE LOWEST 5K
FEET OR SO WHERE TEMPS ARE NEAR OR WARMER THAN -10C. MUCH OF THIS
SATURATION STICKS AROUND THRU SAT NIGHT BEFORE STRONG SWLY FLOW
ALOFT AHEAD OF THE NEXT PROGRESSIVE TROUGH ENTERS THE PICTURE.
ALL MODELS ARE INCREDIBLY OPTIMISTIC THAT THIS SUBSIDENCE AND
DRYING WILL RAPIDLY TURN OVER THE ARCTIC AIR AS FAR EAST AS
WESTERN OKLAHOMA WE CONTINUE TO RAISE RED FLAGS WITH THIS
SCENARIO SIMPLY FOR THE FACT THAT MODELS ARE HISTORICALLY AWFUL
WITH THE EROSION OF THESE STRONG ARCTIC DOMES. WE WOULD NOT AT ALL
BE SURPRISED TO SEE THESE MILD AND BREEZY SWLY WINDS LITERALLY
DEFLECT OFF THE COLD DOME AND FAIL TO OVERTURN THE DENSITY
GRADIENT. THE EXCEPTION TO THIS IS IN OUR SWRN COUNTIES WHERE THE
ARCTIC LAYER WILL BE MUCH THINNER AND MORE PRONE TO EROSION
COMPARED TO OFF THE CAPROCK WHERE COLD AIR DAMMING SHOULD REIGN
SUPREME. SO INSTEAD OF BLINDLY FOLLOWING MODEL GUIDANCE...WE/LL
APPLY SOME RATIONAL THINKING AND KEEP MOST HIGHS ON SUNDAY BELOW
FREEZING.

ANOTHER ARCTIC REINFORCEMENT ARRIVES BEHIND SUNDAY/S OPEN TROUGH
AHEAD OF MORE SUB-FREEZING HIGHS FOR MONDAY. THEREAFTER...THE
LARGE SCALE PATTERN TRENDS LESS AMPLIFIED...SO THIS COLD OUTBREAK
WILL GRADUALLY EASE ITS GRIP UNDER INCREASINGLY ZONAL UPPER FLOW
AND DOWNSLOPING WINDS.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        21  13  23  10  20 /  50  70  10  10  10
TULIA         22  13  22   8  18 /  20  70  10  10  10
PLAINVIEW     25  13  24   8  18 /  20  70  10  10  10
LEVELLAND     29  16  25  11  20 /  40  70  10  10  10
LUBBOCK       28  15  24   8  19 /  30  70  10  10  10
DENVER CITY   32  20  27  12  20 /  50  70  10  10  10
BROWNFIELD    30  18  25  10  19 /  40  70  10  10  10
CHILDRESS     29  16  23   4  17 /  20  70  10  10  10
SPUR          30  16  23   4  17 /  20  70  10  10  10
ASPERMONT     32  18  25   4  18 /  20  70  10  10  10

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY UNTIL 6 AM CST FRIDAY FOR THE FOLLOWING
ZONES: TXZ021>044.

&&

07/93/07
Hazardous weather outlook, Dec 5, 6:31 AM CST, 4 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
631 AM CST THU DEC 5 2013

TXZ021>044-061245-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
631 AM CST THU DEC 5 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TODAY AND TONIGHT

WINTER WEATHER

OCCASIONAL LIGHT WINTRY PRECIPITATION IS EXPECTED TODAY BEFORE A
GREATER THREAT OF ACCUMULATING SNOW WITH SOME SLEET DEVELOPS TONIGHT.
SNOW TOTALS UP TO A FEW INCHES ARE EXPECTED. A WINTER WEATHER
ADVISORY IS NOW IN EFFECT UNTIL 6 AM FRIDAY. ROADS COULD DEVELOP
SLICK SPOTS TODAY...BUT WILL LIKELY TREND MORE HAZARDOUS BY
TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

DANGEROUS WIND CHILLS FROM MINUS 10 TO ZERO DEGREES ARE EXPECTED
LATE FRIDAY NIGHT INTO SATURDAY MORNING. SOME FREEZING DRIZZLE ON
SATURDAY MAY CREATE HAZARDOUS ROADS THROUGHOUT THE REGION.
THEREAFTER...THE THREAT OF HAZARDOUS WEATHER IS LOW.

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 4, 10:00 PM CSTWinter Weather AdvisoryLUBBailey, Briscoe, Castro, Childress, Cochran, Cottle and 18 more35 hr

Nearby

Winter Storm Warnings in Texas, 2013Every winter storm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.